Brain Tumor Res Treat.  2018 Apr;6(1):43-46. 10.14791/btrt.2018.6.e7.

Extensive Pituitary Apoplexy after Chemotherapy in a Patient with Metastatic Breast Cancer

Affiliations
  • 1Department of Neurosurgery, Seoul National University College of Medicine, Seoul, Korea.
  • 2Department of Pathology, National Cancer Center, Graduate School of Cancer Science and Policy, Goyang, Korea.
  • 3Department of Cancer Control, National Cancer Center, Graduate School of Cancer Science and Policy, Goyang, Korea. nsghs@ncc.re.kr

Abstract

Surgery, anticoagulation therapy, pregnancy, and hormone treatments, such as bromocriptine, are well-characterized precipitating factors for pituitary apoplexy. However, whether cytotoxic chemotherapy for systemic cancer could cause pituitary apoplexy has not been investigated. Here, we present a case of a 41-year-old woman who developed a severe headache with decreased visual acuity after intravenous cytotoxic chemotherapy to treat metastatic breast cancer. Preoperative neuroimaging revealed pituitary adenoma with necrosis. Operative findings and pathologic examination concluded extensive necrosis with a small intratumoral hemorrhage in a pre-existing pituitary adenoma. We reviewed two additional previously published cases of pituitary apoplexy after systemic chemotherapy and suggest that cytotoxic chemotherapy may induce pituitary apoplexy.

Keyword

Breast cancer; Chemotherapy; Pituitary adenoma; Pituitary apoplexy; Necrosis

MeSH Terms

Adult
Breast Neoplasms*
Breast*
Bromocriptine
Drug Therapy*
Female
Headache
Hemorrhage
Humans
Necrosis
Neuroimaging
Pituitary Apoplexy*
Pituitary Neoplasms
Precipitating Factors
Pregnancy
Visual Acuity
Bromocriptine
Full Text Links
  • BTRT
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error